Skip to Main content Skip to Navigation
New interface
Journal articles

On Zipf’s law and the bias of Zipf regressions

Abstract : City size distributions are not strictly Pareto, but upper tails are rather Pareto like (i.e. tails are regularly varying). We examine the properties of the tail exponent estimator obtained from ordinary least squares (OLS) rank size regressions (Zipf regressions for short), the most popular empirical strategy among urban economists. The estimator is then biased towards Zipf’s law in the leading class of distributions. The Pareto quantile–quantile plot is shown to offer a simple diagnostic device to detect such distortions and should be used in conjunction with the regression residuals to select the anchor point of the OLS regression in a data-dependent manner. Applying these updated methods to some well-known data sets for the largest cities, Zipf’s law is now rejected in several cases.
Document type :
Journal articles
Complete list of metadata

Cited literature [38 references]  Display  Hide  Download
Contributor : Elisabeth Lhuillier Connect in order to contact the contributor
Submitted on : Friday, June 26, 2020 - 10:56:38 AM
Last modification on : Friday, April 1, 2022 - 3:46:45 AM


Files produced by the author(s)


Distributed under a Creative Commons Attribution 4.0 International License




Christian Schluter. On Zipf’s law and the bias of Zipf regressions. Empirical Economics, 2021, 61 (2), pp.529-548. ⟨10.1007/s00181-020-01879-3⟩. ⟨hal-02880544⟩



Record views


Files downloads